Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 9, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Oct 7, 2017, 4:10 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 8 counties in Alabama. It took effect at Oct 8, 2017, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 4:10 PM CDT (21:10 UTC)
- In effect from
- Oct 8, 2017, 7:00 AM CDT
- Expired
- Oct 8, 2017, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Huntsville, AL
Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WWUS74 KHUN 072110 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 410 PM CDT Sat Oct 7 2017 ...Strong, gusty winds expected across the Tennessee Valley on Sunday... .The remnants of Hurricane Nate will race northeast across Northern Alabama and Southern Middle Tennessee on Sunday. This system will bring strong, gusty winds to the region, especially for elevated locations along the Cumberland Plateau. Sustained winds as high as 25 to 35 mph will be possible, with gusts as high as 45 to 50 mph during the afternoon. Winds will decrease after sunset and diminish below Advisory levels by late Sunday evening as Nate tracks into northeast Tennessee. ALZ004>006-009-TNZ076-096-097-081200- /O.NEW.KHUN.WI.Y.0009.171008T1200Z-171009T0300Z/ Lawrence-Limestone-Madison-Jackson-Moore-Lincoln-Franklin TN- Including the cities of Moulton, Town Creek, Athens, Huntsville, Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 410 PM CDT Sat Oct 7 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM CDT SUNDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from 7 AM to 10 PM CDT Sunday. * TIMING AND AREAS AFFECTED...7 AM Sunday Morning through 10 PM Sunday Evening. * WINDS...Sustained winds of 25 to 35 mph, with gusts as high as 45 mph. A few localized higher gusts will be possible in the highest elevations. * IMPACTS...These high winds may be capable of knocking down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
4 follow-up statements
099 WWUS74 KHUN 080419 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1119 PM CDT Sat Oct 7 2017 ...Strong, gusty winds expected across the Tennessee Valley on Sunday... .The remnants of Hurricane Nate will race northeast across Northern Alabama and Southern Middle Tennessee on Sunday. This system will bring strong, gusty winds to the region, especially for elevated locations along the Cumberland Plateau. Sustained winds as high as 25 to 35 mph will be possible, with gusts as high as 45 to 50 mph during the afternoon. Winds will diminish below advisory criteria around sunset as Nate tracks into northeast Tennessee. ALZ004>006-009-TNZ076-096-097-081230- /O.EXT.KHUN.WI.Y.0009.171008T1200Z-171009T0000Z/ Lawrence-Limestone-Madison-Jackson-Moore-Lincoln-Franklin TN- Including the cities of Moulton, Town Creek, Athens, Huntsville, Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1119 PM CDT Sat Oct 7 2017 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM TO 7 PM CDT SUNDAY... * TIMING AND AREAS AFFECTED...7 AM Sunday Morning through 7 PM Sunday Evening. * WINDS...Sustained winds of 25 to 35 mph, with gusts as high as 45 mph. A few localized higher gusts will be possible in the highest elevations. * IMPACTS...These high winds may be capable of knocking down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
591 WWUS74 KHUN 081003 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 503 AM CDT Sun Oct 8 2017 ...Strong, gusty winds expected across the Tennessee Valley Today... .The remnants of Hurricane Nate will race northeast across Northern Alabama and Southern Middle Tennessee Today. This system will bring strong, gusty winds to the region, especially for elevated locations along the Cumberland Plateau. Sustained winds as high as 25 to 35 mph will be possible, with gusts as high as 45 to 50 mph during the afternoon. Winds will diminish below advisory criteria around sunset as Nate tracks into northeast Tennessee. ALZ004>006-009-TNZ076-096-097-090000- /O.CON.KHUN.WI.Y.0009.171008T1200Z-171009T0000Z/ Lawrence-Limestone-Madison-Jackson-Moore-Lincoln-Franklin TN- Including the cities of Moulton, Town Creek, Athens, Huntsville, Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 503 AM CDT Sun Oct 8 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING AND AREAS AFFECTED...7 AM this Morning through 7 PM this Evening. * WINDS...Sustained winds of 25 to 35 mph, with gusts as high as 45 mph. A few localized higher gusts will be possible in the highest elevations. * IMPACTS...These high winds may be capable of knocking down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
140 WWUS74 KHUN 081524 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1024 AM CDT Sun Oct 8 2017 ...Strong, gusty winds expected across the Tennessee Valley Today... .The remnants of Nate will race northeast across Northern Alabama and Southern Middle Tennessee through the day. This system will bring strong, gusty winds to the region, especially for elevated locations along the Cumberland Plateau. Sustained winds as high as 25 to 35 mph will be possible, with gusts as high as 45 to 50 mph during the afternoon. Winds will diminish below advisory criteria around sunset as Nate tracks into northeast Tennessee. ALZ007-008-010-016-090000- /O.EXA.KHUN.WI.Y.0009.000000T0000Z-171009T0000Z/ Morgan-Marshall-De Kalb-Cullman- Including the cities of Decatur, Albertville, Boaz, Guntersville, Arab, Fort Payne, Rainsville, and Cullman 1024 AM CDT Sun Oct 8 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect until 7 PM CDT this evening. * TIMING AND AREAS AFFECTED...through 7 PM this Evening. * WINDS...Sustained winds of 25 to 35 mph, with gusts as high as 45 mph. A few localized higher gusts will be possible in the highest elevations. * IMPACTS...These high winds may be capable of knocking down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ ALZ004>006-009-TNZ076-096-097-090000- /O.CON.KHUN.WI.Y.0009.000000T0000Z-171009T0000Z/ Lawrence-Limestone-Madison-Jackson-Moore-Lincoln-Franklin TN- Including the cities of Moulton, Town Creek, Athens, Huntsville, Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1024 AM CDT Sun Oct 8 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING AND AREAS AFFECTED...through 7 PM this Evening. * WINDS...Sustained winds of 25 to 35 mph, with gusts as high as 45 mph. A few localized higher gusts will be possible in the highest elevations. * IMPACTS...These high winds may be capable of knocking down large branches along with small trees and perhaps some power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
761 WWUS74 KHUN 082356 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 656 PM CDT Sun Oct 8 2017 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... ALZ004>010-016-TNZ076-096-097-090100- /O.EXP.KHUN.WI.Y.0009.000000T0000Z-171009T0000Z/ Lawrence-Limestone-Madison-Morgan-Marshall-Jackson-De Kalb- Cullman-Moore-Lincoln-Franklin TN- Including the cities of Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 656 PM CDT Sun Oct 8 2017 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have diminished across the region, with the departure of the remnants of Nate to the northeast. Thus, the Wind Advisory will be allowed to expire on schedule at 7 PM CDT. $$ 70/DD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Oct 7, 2:48 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 7, 2:48 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
248 PM CDT Sat Oct 7 2017
.NEAR TERM...(Tonight)
Issued at 245 PM CDT Sat Oct 7 2017
Conditions have remained quiet across the TN Valley so far today, as
an upper trough moves into the Upper Midwest and Hurricane Nate
moves into the north central Gulf of Mexico. Several bands of light
rain can be seen on area radars; one to our west along a convergence
axis associated with the trough and another to our south moving
northward. Given this activity, the area should begin to see light
to moderate rain push from the west and the south through the late
afternoon hours. Extensive cloud cover has limited the
destabilization across the area, however some marginal instability
may allow for an isolated thunderstorms through the early evening
hours.
The coverage of showers will increase during the evening and
overnight hours, as Hurricane Nate continues to move north and makes
landfall along the central Gulf coast. As stated in previous
discussion, PW values rise to near 2.25 inches which exceeds well
above the daily max for early October. The abundance in moisture,
along with continued bands of convergence will make for heavy rain
producers in any of the showers/storms that develop. What limited
instability we currently have will decrease further overnight,
however there will be just enough elevated CAPE to keep isolated
thunderstorms in the forecast. Despite the heavy rainfall potential,
storms should be relatively quick moving so not anticipating a flood
or flash flood threat during the overnight period. Temperatures will
be rather mild given the overcast skies and moisture, with overnight
lows in the 70s.
.SHORT TERM...(Sunday through Monday)
Issued at 245 PM CDT Sat Oct 7 2017
Conditions will deteriorate further on Sunday, as Nate weakens to a
tropical storm and moves northward into Central Alabama. Model
guidance is still somewhat split on the exact track and speed of
Nate, however based on the latest guidance from NHC, the GFS is
slightly more favorable. Given the latest forecast and the quick
forward speed of the system, tropical storm force winds may reach
the southeastern portion of the forecast area by mid morning Sunday.
However, there is still some uncertainty on just how strong the
winds will be and if our sustained winds will reach above 38 mph.
Again, the highest probability for this would be in northeast
Alabama, generally along and east of Interstate 65. Wind gusts will
approach the 50 to 55 mph range. In addition to the strong winds,
heavy rainfall will continue in waves through the day. Rainfall
totals of up to 4 inches are possible across our eastern counties,
with lesser amounts to the west. Given the high amount of rainfall
falling around the same time as the highest winds, it will not take
much to bring weaker trees and tree limbs down. Thus, a wind
advisory will be issued for most of the area, with the exception of
our three most western counties.
The tornado threat at this point appears to be minimal, however this
(and really most of the forecast) depends on exactly where the
center of Nate tracks. With the TN Valley right on the northern edge
of the system, conditions do not look favorable as we won't be able
to tap into much instability. But again, if there's even the
slightest westward shift, the threat would increase. Even still,
given the tropical airmass in place, any tornadoes that were to
develop would be rather weak.
Tropical storm Nate will move out of the area on Sunday evening,
with conditions rapidly improving after sunset. Lingering wrap
around moisture will keep light rain across the area through the
overnight hours on Sunday, though little in the way of accumulations
are expected. The TN Valley will then be on the western periphery of
an upper ridge, keeping southwest flow across the area through much
of the vertical column. The influx of moisture will continue in the
TN Valley, with little to no airmass change. Meanwhile, several weak
disturbances are expected to move around the ridge and enhance the
coverage of showers and thunderstorms during the day Monday. This
activity will bring another round to half an inch to an inch of
rain. But this should not pose an additional flash flood threat for
the area.
.LONG TERM...(Monday night through Friday)
Issued at 245 PM CDT Sat Oct 7 2017
The subtropical ridge will become established across the
southeastern CONUS, while a weak upper trough will swing through the
northern Plains and into the Great lakes region. A weak frontal
boundary will approach the area on Tuesday and may reach this far
south and east by Wednesday. This, along with the moisture in place,
will keep the chance for isolated to scattered thunderstorms in the
forecast for Tuesday and Wednesday. The trough/front may not quite
make it into the area as the subtropical ridge keeps its hold just
to our east. The upper ridge continues to strengthen over the area
on Thursday, with rain chances diminishing and coming to an end by
the end of the work week.
Temperatures through the long term period will be on the hot side,
given the southerly flow and upper ridge. Highs each day will climb
into the lower to mid 80s once again, with overnight lows in the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Oct 7 2017
VFR conditions with the latest obs at KMSL and KHSV. However,
ceilings at KHSV have been fluctuating between upper-end MVFR and VFR
recently. Conditions are likely to begin deteriorating later this
afternoon as SHRA activity is expected to expand in coverage across
the region, per the suite of hi-res guidance. Regional radars have
shown some localized banding of precipitation along low-lvl
convergence axes, but not too much in our area so far. Confidence
remains moderate to high in the expanded coverage of SHRA, but they
will tend to be relatively small and quick-moving. Vis impacts thus
will be limited, but ceilings are likely to gradually lower through
the day with the influx of maritime tropical air into the region.
SHRA activity is likely to continue overnight with ceilings gradually
lowering to low-end MVFR/Alt Mins by daybreak. However, confidence
is rather low in ceiling heights and IFR ceilings are possible.
Stronger winds will not likely begin at KHSV until after 18Z period,
with the remnants of Nate could bring sustained winds ~25-30 kts to
the site around 18-21Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from Sunday morning through Monday morning for
ALZ008>010.
Tropical Storm Watch for ALZ016.
TN...NONE.
&&
NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...KDW
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Oct 7, 1:08 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 108 PM CDT Sat Oct 7 2017 ALZ001>010-016-TNZ076-096-097-080100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 108 PM CDT Sat Oct 7 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered showers and a few thunderstorms are expected to develop later this afternoon and continue into tonight. Locally heavy downpours and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday... As the core of tropical system Nate tracks northeastward into central and northeastern Alabama on Sunday, showers will become heavy and widespread at times. Rainfall totals of 2 to 3 inches are possible along and west of Interstate 65, with amounts of 3 to 6 inches possible east of Interstate 65 from Sunday into Monday morning. Excessive runoff may lead to localized flooding in low- lying areas that receive the heaviest rainfall. Additionally, sustained winds of 20 to 30 mph, with gusts around 35 mph are expected to occur beginning around 10 AM and continuing into the late afternoon as the remnants of the system move northeastward across the area. These winds are most likely generally near and east of the Interstate 65 corridor. Winds approaching tropical storm strength around 35 to 40 mph with higher gusts are possible in Cullman County where a Tropical Storm Watch has been issued. Please continue to monitor the latest forecast information regarding the track of this system. There are still uncertainties on its exact track and intensity. Chances for thunderstorms continue Monday through Friday of next week. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel may be needed Sunday into Sunday night.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 3:36 AM CDT | Flash Flood Watch | HUN | DeKalb, Jackson, Marshall | 35 hr |
| Oct 7, 10:41 AM CDT | Tropical Storm Watch | HUN | Cullman, DeKalb, Marshall, Morgan | 23 hr |
Nearby
Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.